Q:My niece has a very bad skin condition called pityriasis rubra pilaris. It began with mild eczema on her face and hands and three months later developed into an angry, crusted and scaly rash on her cheeks, in the eyebrows and extremities. Over th
The child is not even a year old yet and has to be smeared almost totally in steroid cream every day. I worry terribly for her future health, because of the side effects of steroid creams. The expert on pitariasis skin complaints (seemingly in the world) Dr Andrew Griffiths of St Thomas' in London, reckons she is one of the worst cases he has seen. MR, London......
A:Pityriasis is an umbrella term referring to one of several skin disorders, including dandruff. Your niece has a rare disorder akin to psoriasis, in which skin cells wildly proliferate. Some, like pityriasis rosea, are self limiting, but the version your niece has is more serious, characterized by scaly rashes on the face, limbs and trunk, usually of an orangey yellow colour.
According to Dr W A D Griffiths, as you say, the ultimate authority on pityriasis in the UK, the prognosis is very good (that is, she'll eventually outgrow it). However, in one of his studies only 16 per cent of children with this type were free of it three years later.
We spoke to Dr John Kirby, a Harley Street dermatologist. He recommended that you return to Dr Griffiths and ask if your niece could try one of the new vitamin A analogues which are given orally to small children with a variety of skin conditions with good results. These drugs are called eretinates, but they are very powerful and shouldn't be used for more than nine months. They can also cause fat levels in the blood to rise.
Otherwise, you might wish to try some of the recommendations we made for psoriasis in our Alternatives column (vol 4 no 3), particularly in avoiding food like sugars, animal fats, including dairy products, meats and foods containing gluten, and increasing your niece's intake of oily fish.
Another possibility is to explore Chinese herbal medicine (CHM), or traditional Chinese herbal therapy (TCHT), as it also called, which has excellent results in treating eczema, atopic dermatitis and psoriasis.
Dr David Atherton, a dermatologist at Great Ormond Street Hospital, was amazed when some of his eczema patients, who hadn't responded to conventional treatment, improved dramatically after receiving Chinese herbal medicine prescribed from Dr Ding-Hui Luo, practising in Soho. In a test of 37 children, 27 benefited from the treatment with no side effects after two months of treatment. Malcolm Rustin of the Royal Free Hospital, also in London, Atherton's counterpart for tests on adults, found that of 31 adults, 20 got significantly better when on the treatment (Atherton, et al, The Lancet 1990; 336: 1254; Sheenhan, et al, British Journal of Dermatology 1992;126 :483-88). In a later placebo controlled study of theirs (The Lancet, July 4, 1992) a majority of the 31 patients with atopic dermatitis showed improvements in red scaliness, abnormal redness of the skin, skin lesions and sleep.
In a letter to The Lancet (17 November 1990) Atherton and co said that their patients enjoy a response rate of 80-90 per cent. "Furthermore many patients enjoy a persistent benefit after discontinuation of treatment."
Although all these studies are promising, several questions have been raised about this approach. The first is the expense: the tea made from the herbs can cost about lb30 or more a week. The second problem is the possibility of liver damage. This issue arose in October 1992 when a young woman died from liver failure after taking CHM for eczema.
After her death, the National Poisons Unit in London wrote to The Lancet (12 September 1992) to say that they were investigating two further cases in which exposure to a similar mixture was supposed to have resulted in liver toxicity. Furthermore, Atherton and colleagues reported two children discovered during a one year follow up study found to have reversible abnormalities of liver enzymes while taking the TCHT, although the damage couldn't be definitely linked to the herbs.
Robin Graham-Brown, a dermatologist at Leicester Royal Infirmary, has denounced CHM in The Lancet (12 September 1992). But as Atherton rightly retorts in that same issue of The Lancet, drugs favoured by Graham-Brown like cyclosporin "have a substantial potential for toxicity and we do not understand how [it] produces its clinical benefit. . . . In fact, TCHT seems to be much less toxic than drugs such as cyclosporin and any other treatments for severe atopic eczema, including oral corticosteroids.
"No haematological or biochemical abnormalities have been detected so far in any adults with atopic eczema under our care who have received a formulation of TCHT that has been prepared with careful attention to high quality control standards. Some of these patients have had continuous treatment for up to two years."
With these sorts of questions raised we defer to Dr Atherton's recommendations: "Only patients with severe and unremitting disease should be given this form of treatment and they should have a toxicology screen (full blood count and tests for renal and hepatic function) before treatment is started and at regular intervals during treatments. If such monitoring cannot be undertaken then treatment should not be given."
We would only add our usual caveat: herbs are medicine and should never be taken without the supervision of a highly experienced, qualified practitioner.